The Addition of Phenylephrine Contributes to the Development of Transient Neurologic Symptoms after Spinal Anesthesia with 0.5% Tetracaine
Recent reports indicate that transient neurologic symptoms commonly occur after single-injection spinal anesthesia with lidocaine. Information regarding tetracaine has been limited to a single case report. In addition, little is known about the cause of these symptoms or the cofactors that affect their occurrence. The present study sought to determine whether the presence of phenylephrine or the concentration of glucose in the anesthetic solution affects the incidence of transient neurologic symptoms after spinal anesthesia with 0.5% tetracaine.Methods:
One-hundred sixty patients classified as American Society of Anesthesiologists physical status I or II who were scheduled for elective surgery on a lower limb or perineum were sequentially assigned to one of four equal groups to receive intrathecal 0.5% tetracaine in 7.5% or 0.75% glucose, with or without 0.125% phenylephrine. Patients were evaluated on postoperative day one for the presence of pain, dysesthesia, or both in the legs or buttocks by an investigator unaware of the drug given.Results:
Symptoms were present in 10 patients (12.5%) receiving a spinal anesthetic containing phenylephrine, but in only one patient (1.3%) receiving spinal anesthesia without phenylephrine. There was no significant difference in the incidence of symptoms between groups receiving 7.5% glucose and those receiving 0.75% glucose (8.8% and 5% of patients, respectively).Conclusions:
These results suggest that adding phenylephrine to tetracaine for spinal anesthesia increases the potential for transient neurologic symptoms, but that the concentration of glucose does not affect their occurrence.